How radiotherapy can affect your diabetes

If you have diabetes, your blood sugar level may rise during and immediately after radiotherapy. This happens because the body releases extra sugar to help you cope with the treatment.

Depending on your diabetes treatment, your blood sugar may sometimes drop after the radiotherapy.

Tiredness (fatigue) is a common side effect of radiotherapy. It can last for weeks or a few months after treatment. If you are very tired, you may not be as active as you normally are. This can affect you blood sugar level.

Some people find that radiotherapy makes them feel sick. It may also make eating and drinking more difficult. Feeling sick and not being able to eat or drink normally can be a problem when you have diabetes. You may not be able to keep your blood sugar at a normal level. You could also become dehydrated.

Controlling your blood sugar when having radiotherapy

During your course of radiotherapy treatment, it is important to test your blood sugar more often than usual.

Your diabetes team can give you advice on how to manage your blood sugar. It is important to tell doctors know how well you are managing to control your blood sugar level during your radiotherapy. You may need to adjust or change your medicines or insulin.

If you inject insulin, try not to have your injections in the area of skin where you are having radiotherapy.